Opioids and the older-aged person.

December 3, 2019
By Victorian Opioid Management ECHO

Our ageing population presents challenges for doctors treating patients with opioids, including the opioid agonist therapy (OAT) agents, methadone and buprenorphine. Illnesses of older age, social and mental health issues, higher rates of chronic and acute injury and pain, overdose risk and more liberal attitudes towards alcohol, prescription medicines and illicit drugs – all can influence an older person’s risk and experience of illness, as well as a health care practitioner’s ability to deliver timely and appropriate care.

The respiratory, cardiovascular, musculoskeletal and other effects of opioids are exacerbated with advancing age and may be further complicated by other co-morbidities or other drug interactions.

Respiratory
The older aged population has a greater prevalence of sleep apnoea compared to the younger population and this is even greater among those taking chronic opioids for any reason. Any presentation of insomnia or ‘trouble sleeping’ and any unusual snoring should be investigated and depending on results, the patient may require CPAP, a sleep physician referral or other management. Take-home naloxone should be prescribed, and training in its use provided to these patients.

Cardiovascular
Prolonged QT interval is a serious side-effect of opioids, with which can lead to torsades de pointes (TdP). Whilst opioid-related prolonged QT usually occurs with higher risk opioids such as methadone or oxycodone, or with higher oral morphine equvalence doses of more than 150mg/day, it may also occur with other opioids or lower doses. Other risk factors include: advanced age, electrolyte abnormalities, heart disease (CCF or ischaemia) and other medications which increase QT (anti-arrhythmics, antidepressants, neuroleptics)

Musculoskeletal effects
People taking long-term opioids, including OAT, have a 1.5 times increased fracture risk due to a combination of factors, including hormonal changes contributing to osteopenia and osteoporosis, musculoskeletal condition weakening, myopathy, sedation, decreased alertness and confusion. All can be exacerbated in the older person.

Dangerous combinations
Combining opioids with alcohol, benzodiazepines or other opioids is well established to increase the risk of respiratory depression and accidental overdose. Similarly, the gabapentinoids, certain anti-psychotics and antidepressant drugs with opioids are combinations which should be avoided or closely monitored. Take-home naloxone should be provided.

Other opioid risks exacerbated in older age

  • Hyperalgesia – excess sensitivity to pain
  • Dental – increased risk of dental complications
  • Mental health – depression and suicidal ideation, age-related cognitive decline

Treatment of the older-aged person with opioids, whether for pain or for managing opioid  dependence, requires awareness, understanding and careful management of the multiple system effects and enhanced risk of these drugs in this cohort.

This is a summary of a brief presentation from a Victorian Opioid Management ECHO session.

The Victorian Opioid Management ECHO is a collaborative, multi-disciplinary community-of-practice, providing access to opioid education by a team of specialist addiction medicine specialists, psychiatrists, nurses, pharmacists and social workers. Weekly sessions consist of a brief presentation and case discussion, are delivered entirely by video-conferencing, can be accessed on virtually any device, and are open to all Victorian health practitioners. Taking part is free. Join us at echo.pabn.org.au

The Victorian Opioid Management ECHO is an initiative of the Pharmacotherapy Area Based Networks with St.Vincent’s Hospital, Melbourne.